Minnesota, 2009

Hail in Minnesota, July 22, 2009

July 22, 2009 · NWS DLH · 1 event in 1 county or zone

Some thunderstorms developed across northeast Minnesota, one of which produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Some thunderstorms developed across northeast Minnesota, one of which produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 22, 1:54 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 22, 1:54 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
254 PM CDT WED JUL 22 2009

.DISCUSSION...
BUFR SOUNDINGS SHOW DAYTIME INSTABILITY DECREASES RAPIDLY AFTER 02Z.
PREV FCST ON TRACK WITH POPS DECREASING IN THE SW HALF OF THE FA
THROUGH THE EARLY EVENING HOURS. DEEP NEGATIVELY TILTED LONG WAVE
TROUGH REMAINS ANCHORED OVER THE WRN GRT LKS TONIGHT AND THURSDAY.
ANOTHER UNSTABLE DAY IN STORE THURSDAY WITH STEEP LAPSE RATES AND
CONVECTIVE TEMPS GENERALLY 75-80 F. SCT TSTMS EXPECTED ONCE
AGAIN...MAINLY AFT 18Z. THE THREAT WITH ANY STORMS THURS WILL AGAIN
BE LARGE HAIL. HOWEVER...BETTER CHANCE FOR A FEW SEVERE STORMS THURS
AND THURS NIGHT WITH STRONGER WAA IN WRN AND SFC BAROCLINIC
ZONE/WARM FRONT SETTING UP OVER SW ZONES IN AFTRN. NAM12 0-6 KM
SHEAR INCREASES TO 50 KT OVER NW HALF OF MN AT 00Z FRI...SHIFTING E
INTO EC MN BY 06Z. THIS CORRELATES WITH THE BEST INSTABILITY AND
STRONG PVA/OMEGA FOUND AHEAD OF LARGE VORT DROPPING OUT OF CUT OFF
LOW. MODELS IN GOOD AGREEMENT THAT SFC REFLECTION LOW DEEPENS AS IT
BECOMES STACKED WITH UPR LOW OVER SE MANITOBA BY 00Z FRI...SWEEPING
OVER THE WRN GRT LAKES REGION THROUGH 12Z FRI. MODELS APPEAR TO HAVE
GOOD HANDEL ON THIS STRENGTHENING SYSTEM...WITH THE NAM SHOWING A
SLIGHTLY FASTER TREND. SOME UNCERTAINTY IN POPS FRIDAY DUE TO
PLACEMENT OF DRY SLOT THAT BECOME WRAPPED INTO CUT OFF LOW.
INCREASED TO HIGH CHC POPS ACROSS NRN HALF OF CWA NEAR THE STACKED
LOW WHERE FORCING AND INSTABILITY WILL BE GREATEST

.EXTENDED...SATURDAY THROUGH WEDNESDAY
THE UPPER LOW WILL BE MOVING EAST FROM THE WESTERN GREAT LAKES EARLY
IN THE PERIOD...THEN IT WILL REFORM FURTHER WEST AND INFLUENCE THE
REGIONS WEATHER THROUGH THE REST OF THE PERIOD WITH BELOW NORMAL
TEMPERATURES FOR MOST OF THE EXTENDED. THERE WILL ALSO BE CHANCES
FOR RAIN THROUGH MOST OF THE EXTENDED...THERE WILL CERTAINLY BE A
COUPLE DRY PERIODS...BUT WE KEPT CHANCE OR SLIGHT CHANCE POPS FOR
MOST PERIODS. WE DID GO LOWEST/NO POPS FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

&&

.AVIATION...18Z TAF ISSUANCE

A WEAK SURFACE BOUNDARY AND UPPER LEVEL ENERGY IS RESULTING IN AREAS
OF CONVERGENCE AND INSTABILITY...WITH SCT SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE AREA. SOME STORMS COULD CONTAIN SMALL
HAIL...BUT LEFT OUT AT TAF SITES FOR NOW GIVEN LOW PROBABILITY.
STORMS WILL DISSIPATE WITH THE LOSS OF HEATING AFTER 01Z-03Z.
SURFACE WINDS WILL BE MAINLY LIGHT AND VARIABLE...EXCEPT FOR LOCALLY
GUSTY IN AND NEAR THUNDERSTORMS. WITH RESIDUAL LOW LEVEL
MOISTURE...FOG IS ONCE AGAIN A CONCERN FOR THE OVERNIGHT...MAINLY
AFTER 06Z. ANOTHER SHORTWAVE WILL DROP SOUTHEAST FROM CANADA ON
THURSDAY...WITH ANOTHER ROUND OF SHOWERS AND STORMS POSSIBLE...BUT
NOT UNTIL AFTER 18Z.

&&

POINT TEMPS/POPS...
DLH  54  71  55  73 /  30  30  40  40
INL  52  77  54  69 /  30  30  50  50
BRD  56  81  60  77 /  30  20  40  30
HYR  53  79  56  75 /  30  30  40  50
ASX  52  74  55  70 /  30  30  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

23/MELDE/15
Hazardous weather outlook, Jul 22, 2:38 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT WED JUL 22 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
338 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND TODAY.
SOME OF THE STORMS MAY BE STRONG AND PRODUCE LARGE HAIL OR GUSTY
WINDS...ESPECIALLY IN THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY THROUGH
FRIDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
338 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS
MAY BE STRONG AND PRODUCE LARGE HAIL OR GUSTY WINDS...ESPECIALLY
IN THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY THROUGH
FRIDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

14

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 22, 2:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT WED JUL 22 2009

WIZ007-222115-
WASHBURN-
330 PM CDT WED JUL 22 2009

...DEVELOPING STORM NEAR MINONG...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER POKEGAMA LAKE...OR 5 MILES WEST
OF MINONG...MOVING EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR MINONG BY 350 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4615 9201 4616 9167 4594 9168 4600 9202

23
Special weather statement, Jul 22, 2:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT WED JUL 22 2009

WIZ002-003-222115-
ASHLAND-BAYFIELD-
334 PM CDT WED JUL 22 2009

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MOQUAH...MOVING EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...

THE THUNDERSTORM WILL CONTINUE TO AFFECT THE AREAS OF
MOQUAH...BENOIT AND BARKSDALE THROUGH 415 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LOCALIZED PONDING OF
WATER ON THE ROADS WILL BE POSSIBLE. NEVER DRIVE ON A WATER COVERED
ROAD.

LAT...LON 4652 9127 4665 9115 4662 9090 4644 9094

23
Special weather statement, Jul 22, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT WED JUL 22 2009

WIZ006-007-222145-
BURNETT-WASHBURN-
344 PM CDT WED JUL 22 2009

...STRONG THUNDERSTORM NEAR HERTEL...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES NORTHEAST OF HERTEL...MOVING
EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MCKENZIE LAKE...      SPOONER...            SHELL LAKE...
  SHELL LAKE...         SPOONER LAKE...       TREGO...
  EARL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4597 9172 4573 9185 4576 9267 4597 9242

15
Special weather statement, Jul 22, 2:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT WED JUL 22 2009

MNZ010-222100-
KOOCHICHING-
346 PM CDT WED JUL 22 2009

...STRONG THUNDERSTORM JUST EAST OF BIG FALLS...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF BIG FALLS...IN CENTRAL
KOOCHICHING COUNTY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  AREAS JUST EAST OF BIG FALLS

THIS STORMS WILL ALSO IMPACT STATE HIGHWAY 6 EAST OF BIG FALLS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4818 9351 4803 9372 4813 9385 4825 9367

MELDE
Special weather statement, Jul 22, 2:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT WED JUL 22 2009

MNZ038-WIZ006-222200-
BURNETT-PINE-
354 PM CDT WED JUL 22 2009

...STRONG THUNDERSTORM DEVELOPING OVER HINCKLEY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HINCKLEY...MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BEROUN...             CLOVERDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4601 9255 4582 9270 4592 9307 4613 9298

15
Special weather statement, Jul 22, 3:11 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT WED JUL 22 2009

WIZ001-006-007-222215-
BURNETT-DOUGLAS-WASHBURN-
411 PM CDT WED JUL 22 2009

...STRONG THUNDERSTORMS IN THE SIREN...SPOONER...AND LAMPSON AREAS...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
SPRINGBROOK TO 7 MILES EAST OF HERTEL TO 4 MILES SOUTHEAST OF
FALUN...MOVING EAST AT 14 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS...THROUGH 5 PM.

LOCATIONS IMPACTED INCLUDE...
  TREGO...              SPRINGBROOK...        SPOONER...
  EARL...               SPOONER LAKE...       SHELL LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4565 9217 4572 9217 4572 9251 4568 9252
      4568 9253 4573 9263 4620 9206 4594 9163
      4563 9202 4563 9215

25

The radar

The Duluth radar (KDLH), 46 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
July 22, 3:15 PM CST
Where
St. Louis County, 4 mi W of Cotton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.170, -92.565

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189244.